High Surf, Eastern Monmouth
- When
- September 19, 9:50 AM EST
- Where
- Eastern Monmouth forecast zone
- Reported by
- Social Media
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
Minor damage was reported at a Fishing Pier.
Hurricane Jose meandered offshore for several days. Portions of our area saw high surf coastal flooding and tropical storm force winds.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Hurricane Jose meandered offshore for several days. Portions of our area saw high surf coastal flooding and tropical storm force winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 19, 8:46 AM EST, 1 hour 4 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
946 AM EDT Tue Sep 19 2017
.SYNOPSIS...
Hurricane Jose will move northward well offshore through tonight.
Jose will continue to weaken and move slowly northeastward near
southeastern New England through the remainder of the week. High
pressure will become established to our north through the mid and
late week time period as well. This area of high pressure will
remain over the area into early next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The PoPs were trimmed/delayed near and west of I-95 as the main
focus is closer to the coast. Some showers will continue to roll
in from the ocean especially for central and southern New Jersey
down into Delaware. We cannot rule out some showers developing
this afternoon farther inland, however overall tightened up the
PoP gradient eastward. Adjusted the winds, temperatures and dew
points based on observations and then some assistance with the
LAMP guidance. Cloud cover may need another adjustment as the
visible satellite imagery shows breaks developing especially
inland from the coast. The rainfall amounts were also lowered
based on guidance from WPC.
The center of Hurricane Jose is forecast to continue drifting
northward today, remaining about 250 miles off the coasts of
Virginia and Maryland. A northeast to north wind is expected
for today, ranging from about 5-10 MPH in our western counties
to 20 to 25 MPH and gusty along the coast.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM WEDNESDAY/...
The center of Jose is forecast to start turning northeastward
tonight and it should begin to lose it influence on our region
gradually.
The showers are expected to move eastward and out of our region
by about midnight. Clouds should linger over most of New
Jersey. However, some clearing is anticipated for parts of
eastern Pennsylvania and the upper Delmarva.
The wind is anticipated to back to the north and northwest with
speeds diminishing to 15 to 20 MPH near the coast. Speeds are
forecast to remain in the 5 to 10 MPH range well inland.
Minimum temperatures are forecast to be mainly in the 60s.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Wednesday through Friday:
Jose will continue an eastward/northeastward movement away from
our region. Mid-level heights will be on the increase to our
north and west with high pressure becoming established over the
region. Bufkit analysis for both the NAM and GFS yields north to
northwest winds on the backside of Jose from 10-15 mph on
Wednesday with higher gusts to 20 mph. By Thursday and Friday
these winds will gradually ease as the high pressure system
builds in. If the wind is light enough Thursday morning, a
marginal situation for patchy fog right around sunrise may
materialize.
Sunshine will also be ample with mid-level temperatures quite
warm for mid-September would would yield highs in the 80's for a
good portion of the region after starting warm in the 60's.
Typical MET/MAV guidance has be slow to catch up the anomalous
warmth coming.
Friday night through Monday:
Ensemble guidance continues to show us about one-third of all
members from the GFS, ECMWF and Canadian suites show Jose making
a loop back to the southwest around the weekend timeframe. Any
southwest movement will depend on the strength of mid-level
ridging developing to our west and north throughout the
remainder of the week. For now, the forecast will continue to go
with the mainstream idea that Jose will continue to be located
east enough of the region not to have any major impacts for our
region.
Ridging will continue to be firmly in place over the region
through early next weekend with a strong - PNA pattern of almost
four standard deviations in this timeframe. A similar theme of
anomalous warmth will likely continue as well and ensemble
guidance will likely be slow to pick up on the degree of warmth
this weekend and early next week. Temperatures were raised a few
degrees most days as well. High temperatures may make a run at
90 early next week with heat index values into the 90's.
If Jose were to trend back to the southwest which is looking
more unlikely, it would be much weaker. More clouds along with
somewhat cooler temperatures than currently forecasted would
occur as well.
&&
.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Today...MVFR ceilings, however some improvement is anticipated
especially this afternoon for most terminals. Some MVFR showers
will affect mainly KMIV and KACY at times. Northeast to north
winds around 15 knots with gusts to around 25 knots, with the
strongest winds at KMIV and KACY.
Tonight...Conditions should favor VFR as showers retreat to our
north and east. North to northwest winds should diminish to 10-15
knots (a bit lower at KRDG and KABE).
OUTLOOK...
Wednesday through Thursday night: VFR. North to northwest winds
10- 15 knots decreasing on Thursday to under 10 knots. Patchy
fog if winds go light enough Thursday morning for KRDG, KABE and
KMIV.
Friday through Saturday: VFR. Winds under 10 knots.
&&
.MARINE...
The remaining Tropical Storm Watch on our ocean zones has been
upgraded to a Warning. While this may end up being more of a
gale event, there is some opportunity for near sustained
tropical storm force winds later today and early this evening
from south to north especially farther offshore. To keep the
messaging simple/consistent, just expanded the Tropical Storm
Warning northward.
The Small Craft Advisory remains in effect for Delaware Bay with
gusts up to 30 knots. Seas on our ocean waters will be around
15 feet into tonight.
OUTLOOK...
Seas will be slow to come down through the remainder of the
week. Potential is present for seas to fall at or below five
feet by Thursday but remain at that level through Saturday.
Winds will decrease gradually through Wednesday-Wednesday night
from the north and northwest falling below 25 knots on
Wednesday.
Rip Currents...
Hurricane Jose will continue to push powerful swells toward the
coasts of Delaware and New Jersey today and tonight. As a
result, there is a High Risk of dangerous rip currents. Also, a
High Surf Advisory is in effect as 8-10 foot waves crash onto
the coast. Some reports have been received already of
significant beach erosion with dune washouts along parts of the
New Jersey shore.
&&
.TIDES/COASTAL FLOODING...
We have issued a Coastal Flood Warning for our coastal counties
and for the counties along Delaware Bay. It appears as though
we will experience minor flooding with this morning's high tide
and moderate flooding with this evening's high tide as the surge
builds near 2 feet above the astronomical tide.
Also, we have a Coastal Flood Advisory in place for New Castle
County and Salem County for tonight's high tide.
&&
.EQUIPMENT...
KSMQ observations are not being sent out. There is a comms
problem and technicians are on site today to troubleshoot.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...Coastal Flood Warning until 1 AM EDT Wednesday for NJZ012>014-
020>027.
High Surf Advisory until 6 PM EDT this evening for NJZ014-
024>026.
Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
Wednesday for NJZ016.
DE...Coastal Flood Warning until 1 AM EDT Wednesday for DEZ002>004.
High Surf Advisory until 6 PM EDT this evening for DEZ004.
Coastal Flood Advisory from 9 PM this evening to 1 AM EDT
Wednesday for DEZ001.
MD...None.
MARINE...Tropical Storm Warning for ANZ450>455.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ430-431.
&&
Synopsis...Gaines
Near Term...Gorse/Iovino
Short Term...Iovino
Long Term...Gaines
Aviation...Gaines/Gorse/Iovino
Marine...Gaines/Gorse/Iovino
Tides/Coastal Flooding...
Equipment...Hazardous Weather Outlook National Weather Service Mount Holly NJ 913 AM EDT Tue Sep 19 2017 MDZ008-012-015-019-020-NJZ001-007>010-015-017>019-PAZ054-055-060>062- 070-071-101>106-201315- Cecil-Kent MD-Queen Annes-Talbot-Caroline-Sussex-Warren-Morris- Hunterdon-Somerset-Mercer-Gloucester-Camden-Northwestern Burlington- Carbon-Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 913 AM EDT Tue Sep 19 2017 This Hazardous Weather Outlook is for northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ001-NJZ016-201315- New Castle-Salem- 913 AM EDT Tue Sep 19 2017 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for northern Delaware and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ002-003-NJZ012-013-020>023-027-201315- Kent-Inland Sussex-Middlesex-Western Monmouth-Ocean-Cumberland- Atlantic-Cape May-Southeastern Burlington- 913 AM EDT Tue Sep 19 2017 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for central Delaware, southern Delaware, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report flooding. DEZ004-NJZ014-024>026-201315- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 913 AM EDT Tue Sep 19 2017 ...COASTAL FLOOD WARNING IN EFFECT UNTIL 1 AM EDT WEDNESDAY... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Coastal Flood Warning. High Surf Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report flooding. ANZ450>455-201315- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 913 AM EDT Tue Sep 19 2017 ...TROPICAL STORM WARNING IN EFFECT... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ430-431-201315- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- 913 AM EDT Tue Sep 19 2017 This Hazardous Weather Outlook is for Delaware Bay Waters. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
2 high surf. Local standard time, as filed.
Minor damage was reported at a Fishing Pier.
Water was coming over a seawall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716252, 716253.